Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 72, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2013, 5:12 PM MST for Pima County, Arizona. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2013, 5:12 PM MST (00:12 UTC)
- Expired
- Aug 22, 2013, 5:45 PM MST
- In force
- 33 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 5:12 PM MST | TSTM WND DMG | 8 Sw Oro Valley, AZ | SPOTTER REPORTS 2 TREES DOWN 3 TO 4 INCHES IN DIAMETER AND POWER OUTAGE NEAR I-10 AND INA |
| Aug 22, 5:24 PM MST | TSTM WND DMG | 9 Sw Oro Valley, AZ | LARGE TREE BRANCH DOWN IN MEDIAN |
| Aug 22, 5:30 PM MST | TSTM WND DMG | 7 Ssw Oro Valley, AZ | TREES DOWN AT FOOTHILLS MALL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 2911 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
694 WUUS55 KTWC 230012 SVRTWC AZC019-230045- /O.NEW.KTWC.SV.W.0072.130823T0012Z-130823T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 512 PM MST THU AUG 22 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF MARANA... * UNTIL 545 PM MST * AT 501 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER PARTS OF MARANA AND FLOWING WELLS...AS WELL AS AREAS WEST OF INTERSTATE 10 NORTH OF GRANT ROAD AND SOUTH OF INA ROAD. THE STORM WAS MOVING WEST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAGUARO NATIONAL PARK WEST. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH RAPIDLY FLOWING WATER. && LAT...LON 3224 11123 3243 11122 3240 11099 3223 11100 TIME...MOT...LOC 0009Z 096DEG 6KT 3230 11107 $$
2 follow-up statements
084 WWUS55 KTWC 230028 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 528 PM MST THU AUG 22 2013 AZC019-230045- /O.CON.KTWC.SV.W.0072.000000T0000Z-130823T0045Z/ PIMA AZ- 528 PM MST THU AUG 22 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR NORTHEASTERN PIMA COUNTY... AT 519 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LARGE SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND FLASH FLOODING. THIS STORM WAS IMPACTING A LARGE AREA OF NORTHWEST AND WEST TUCSON...MAINLY FROM WEST OF LA CHOLLA ROAD AND BETWEEN AREAS SOUTH OF TANGERINE ROAD AND NORTH OF GATES PASS ROAD AND SPEEDWAY. THE STORM WAS MOVING WEST AT 5 MPH. A FLASH FLOOD WARNING ALSO REMAINS IN EFFECT UNTIL 630 PM OF THIS SAME AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH RAPIDLY FLOWING WATER. && LAT...LON 3224 11123 3243 11122 3240 11099 3223 11100 TIME...MOT...LOC 0023Z 096DEG 6KT 3230 11110 $$
303 WWUS55 KTWC 230049 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 549 PM MST THU AUG 22 2013 AZC019-230056- /O.EXP.KTWC.SV.W.0072.000000T0000Z-130823T0045Z/ PIMA AZ- 549 PM MST THU AUG 22 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY HAS EXPIRED... THE LARGE STORM THAT PROMPTED THE WARNING HAD MOVED WEST OF THE AREA AND DECREASED IN INTENSITY. THIS STORM WAS NO LONGER EXPECTED TO PRODUCE WINDS IN EXCESS OF 60 MPH. HOWEVER...HEAVY RAINFALL AND RUNOFF FROM EARLIER RAIN WILL CONTINUE TO BE A PROBLEM ACROSS MUCH OF NORTHWEST AND WEST TUCSON. REMEMBER...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR PORTIONS OF NORTHEAST PIMA COUNTY. LAT...LON 3224 11123 3243 11122 3240 11099 3223 11100 TIME...MOT...LOC 0028Z 096DEG 6KT 3230 11111 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:15 PM MST, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 22, 2:15 PM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST THU AUG 22 2013 .SYNOPSIS...SCATTERED MOSTLY AFTERNOON AND EVENING THUNDERSTORMS WILL PREVAIL THROUGH FRIDAY. THEREAFTER...INCREASING MOISTURE FROM THE GULF OF CALIFORNIA WILL PROVIDE MORE COVERAGE OF THUNDERSTORMS THIS WEEKEND. ABOVE NORMAL DAYTIME TEMPERATURES WILL OCCUR FRIDAY FOLLOWED BY A COOLING TREND THIS WEEKEND. && .DISCUSSION...BROAD UPPER RIDGE WILL REMAIN OVER MUCH OF THE CONTINENTAL U.S. THRU FRI NIGHT. THIS PATTERN WILL MAINTAIN A GENERALLY LIGHT SELY FLOW REGIME. MOISTURE WILL BE SUFFICIENT FOR ISOLATED TO SCATTERED SHOWERS/TSTMS THIS EVENING AND AGAIN FRI AFTERNOON AND FRI EVENING. THE FAVORED AREAS FOR PRECIP THIS EVENING WILL GENERALLY BE SOUTH AND WEST OF TUCSON. SAT-MON... TROPICAL SYSTEM IVO IS PROGGED TO BE WEST OF THE TIP OF SRN BAJA CALIFORNIA...OR NEAR 22N/115W...SAT MORNING. SYSTEM IS THEN PROGGED TO MOVE ESSENTIALLY PARALLEL TO THE BAJA CALIFORNIA COAST TO NEAR THE BAJA SPUR SUN AFTERNOON. SCATTERED SHOWERS/TSTMS SHOULD OCCUR ACROSS SE AZ SAT AFTERNOON AND SAT EVENING. POPS WERE INCREASED TO DEPICT THE BEST CHANCE OF PRECIP TO OCCUR SAT NIGHT THRU SUN EVENING. PRECIP CHANCES TO DECREASE SUN NIGHT-MON AS THE REMNANT CIRCULATION MOVES NWD INTO SRN CALIFORNIA AND EVENTUALLY DISSIPATES. THERE WILL BE ENOUGH MOISTURE TO MAINTAIN CHANCE-CATEGORY POPS SUN NIGHT-MON. TUE-THUR... BROAD SCALE PATTERN TO EXHIBIT LITTLE CHANGE THIS PERIOD...WITH UPPER HIGH TO BE CENTERED OVER THE CENTRAL CONUS PLAINS AND UPPER TROUGH OVER THE PACIFIC NW. GENERALLY SELY FLOW ALOFT IN COMBINATION WITH ADEQUATE MOISTURE SHOULD PROVIDE SCATTERED MOSTLY AFTERNOON AND EVENING SHOWERS/TSTMS. HIGH TEMPS FRI WILL GENERALLY BE A FEW DEGS ABOVE NORMAL FOLLOWED BY A COOLING TREND THIS WEEKEND. OPTED TO UNDER-CUT VARIOUS GUIDANCE TEMPS SEVERAL DEGS SUN. WARMER MON-TUE THEN NO SIGNIFICANT CHANGE IN DAYTIME TEMPS FOR WED-THUR. && .AVIATION...SCT TSRA/SHRA THRU THIS EVENING THEN ISOLD -TSRA/-SHRA LATE TONIGHT. THE STRONGER TSRA WILL PRODUCE MVFR CIGS/VSBYS...AND POTENTIALLY WIND GUSTS TO AROUND 45 KTS. OTHERWISE...CLOUD DECKS 7-11K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU FRIDAY MORNING OR 23/18Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH FRIDAY. MOISTURE WILL THEN BE ON THE INCREASE THIS WEEKEND...RESULTING IN MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. ABOVE NORMAL DAYTIME TEMPERATURES WILL CONTINUE THROUGH FRIDAY...WITH COOLER TEMPERATURES THIS WEEKEND. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON BF/GZ
In the hours before
Special weather statement, Aug 22, 1:58 PM MST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 158 PM MST THU AUG 22 2013 AZZ503-513-222145- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 158 PM MST THU AUG 22 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL 245 PM MST... AT 148 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ABOUT 9 MILES EAST THROUGH SOUTHEAST OF TUBAC AND EAST OF INTERSTATE 19. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...TUBAC...RIO RICO...TUMACACORI...AMADO AND PENA BLANCA LAKE. AS WELL AS INTERSTATE 19. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3134 11108 3171 11115 3173 11077 3132 11073 TIME...MOT...LOC 2057Z 117DEG 3KT 3158 11090
Special weather statement, Aug 22, 3:43 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 343 PM MST THU AUG 22 2013 AZZ504-514-222330- SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 343 PM MST THU AUG 22 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 430 PM MST... AT 333 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES EAST OF TUCSON...MOVING WEST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...SAGUARO NATIONAL PARK EAST AND THE FAR EAST SIDE OF THE GREATER TUCSON AREA FROM HOUGHTON ROAD EAST TO BETWEEN TANQUE VERDE ROAD AND IRVINGTON. LAT...LON 3213 11086 3230 11086 3230 11064 3213 11063 TIME...MOT...LOC 2241Z 087DEG 7KT 3222 11071
Special weather statement, Aug 22, 3:59 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 359 PM MST THU AUG 22 2013 AZZ502>504-515-222345- BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 359 PM MST THU AUG 22 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 445 PM MST... AT 354 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF THREE POINTS TO 25 MILES SOUTH OF KITT PEAK...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LAT...LON 3197 11112 3149 11142 3156 11167 3198 11152 TIME...MOT...LOC 2259Z 296DEG 7KT 3190 11127 3159 11152
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:29 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 22, 5:36 PM MST | Flash Flood Warning | TWC | Pima | 54 min |
| Aug 23, 4:14 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.